New Jersey, 2019

Tornado and Damaging Winds in New Jersey, July 11, 2019

July 11, 2019 · NWS PHI · 7 events in 3 counties and zones

A warm front moved through the mid-Atlantic on July 11. As it did so, a long fetch southwesterly flow developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front moved through the mid-Atlantic on July 11. As it did so, a long fetch southwesterly flow developed. This brought warm and extremely humid air into the region, with moisture being drawn up from a developing tropical storm in the Gulf of Mexico. In the warm sector, widespread convection developed during the afternoon and evening. The primary impact was severe flash flooding in the tropical air mass. However, with a warm and unstable atmosphere in place and moderate shear thanks to the nearby front, some storms also became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 11, 9:33 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 11, 9:33 AM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1033 AM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front then approaches later this afternoon and moves
across the region tonight. High pressure then builds back in
from the west for the weekend before moving offshore early in
the new week. Several weak frontal boundaries will impact the
area early next week. Low pressure may affect the region late
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Multiple hazards remain in the forecast as several rounds of
showers and thunderstorms will increase in coverage through
the day, especially this afternoon. The first round of showers
is moving across eastern Pennsylvania this morning. This is
associated with a warm front that is slowly lifting across the
area interacting with a very weak short wave/vorticity impulse.
These showers will continue to develop through the morning hours
and spread northeastward. Brief periods of moderate to heavy
rainfall could occur with some showers and lead to ponding on
roadways and poor drainage areas.

The warm front will slowly lift to our north, and be replaced by
a lee-side/pre-frontal trough developing to our west. This will
advance eastward ahead of the actual cold front that will not
get here until tonight. The next round of showers and
thunderstorms will be associated with the pre-frontal trough,
and area already ongoing across western Pennsylvania. This is
the activity that will give us our chance for severe weather
and flooding rain potential for this afternoon and this evening.
Instability will build across eastern pennsylvania, Delaware,
eastern Maryland, as well as New Jersey as well. The farther
east across New Jersey, the instability will be less than
farther west however. CAPE values build to 1,000-2,000 J/kg,
possibly even higher in some areas. 0-6 km shear is not overly
impressive at 20-25 knots, and mid- levels winds are fairly
weak, however, with enough instability, some stronger downdrafts
may develop if storms build high enough. The SPC has eastern
Pennsylvania, Delaware, and eastern Maryland in a Slight Risk
for severe weather, with New Jersey under a Marginal Risk for
sever weather.

The other concern for today remains the potential for heavy
rainfall with the showers and thunderstorms today. Precipitable
water will increase to 2.0-2.25 inches by this afternoon before
the heavy rain begins. As a short wave approaches, it will
enhance shower and thunderstorm activity, and this very moist
airmass will allow for very efficient rain producing storms.
Guidance continues to shower the potential for some storms to
produce up to 2-4 inches of rainfall, with a wider area of 1-2
inches. No changes have been made to the Flash Flood Watch, as
these areas continue to have the greatest threat for heavy
rainfall and flash flood potential given their lower flash flood
guidance values.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
The front makes its way toward the coast tonight with showers
and thunderstorms continuing into the overnight period. Storms
will gradually work their way from west to east and may become
more linear as the front moves through. With continued
convection across the region, there is a very good chance that
we lose the thunder and end up with just rain as the atmosphere
gets worked over again and again. The front starts to slow down
some and won't exit offshore until late tonight/early morning.

With extensive cloud cover and plenty of moisture across the
region overnight, we will remain warm and muggy. Temperatures
won't drop off all that much and will likely remain in the 70s
through much of the area.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Cold front will move offshore Friday morning, and any lingering
showers will taper off before lunchtime. High pressure then
begins to nose in from the west, and the high will continue to
build east through the weekend.

Dry weather then on tap from Friday afternoon through at least
Sunday morning as the high builds nearly overhead on Saturday,
and then offshore during the day Sunday. Highs will generally be
in the 80s to around 90 during that time. Surface dewpoints
will be well in the 70s on Friday, but as the high draws closer,
the airmass dries out, and can expect dewpoints generally in
the 60s through the weekend.

Meanwhile, during this time, what is currently Potential
Tropical Cyclone Two may become Hurricane Barry over the Gulf
Coast, and will lift north into the Mississippi Valley over the
weekend. The remnant low then looks to meander over the Midwest
through the middle of the week, until possibly affecting the
local area late next week.

Some shortwave energy will approach from the west on Sunday,
and this may touch off some showers, mainly across Delmarva,
late Sunday and Sunday night. High pressure reestablishes itself
on Monday with dry conditions.

Going through the middle of the week, several weak disturbances
may then touch off some showers and thunderstorms Tuesday
through Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...A warm front is lifting across the area this morning and
has helped to lower ceilings across much of the area. Also,
showers continue to develop across eastern Pennsylvania as this
front is lifting northward. Once the front lifts north of the
area, VFR conditions expected until showers and thunderstorms
develop this afternoon. These showers and thunderstorms will
move across the terminals from west to east with MVFR or lower
conditions possible. Best timing for thunderstorms at RDG/ABE is
20Z-00Z, TTN/PNE/ILG/PHL is 22Z- 02Z, and MIV/ACY is 00Z-04Z,
although some storms may develop by early afternoon. South to
southwest winds around 5 to 10 knots with higher gusts in
thunderstorms.

Tonight...MVFR or lower conditions expected with showers and
thunderstorms across the terminals. Light southerly winds around
5 knots.

Outlook...

Friday...Mainly VFR. MVFR or lower possible in showers and
thunderstorms in the morning. West winds 10 to 15 kts.

Saturday and Sunday...VFR. West to northwest winds 5 to 10 kts
through the weekend.

Monday...Mainly VFR. North winds 5 to 10 kts becoming west.

&&

.MARINE...
Sub-Small Craft Advisory conditions expected on the area waters
through tonight. South to southwest winds around 10 to 15 knots
with gusts around 20 knots. Seas are expected to be around 2 to
4 feet.

Both winds and seas will be higher in any showers and
thunderstorms that move across the area waters from later this
afternoon through late tonight.

Outlook...

Friday through Monday...Sub-SCA conditions, with winds
generally 10 to 15 kt and seas ranging from 1-3 feet.

Rip Currents...

There is a low risk for the development of dangerous rip
currents today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for PAZ060>062-070-071-101>106.
NJ...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for NJZ007>010-012-015>019.
DE...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for DEZ001.
MD...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MDZ008.
MARINE...None.

&&

Synopsis...MPS
Near Term...Robertson/Meola
Short Term...Meola
Long Term...MPS
Aviation...Robertson/Meola/MPS
Marine...Meola/MPS
Hazardous weather outlook, Jul 11, 2:45 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 AM EDT Thu Jul 11 2019

DEZ001-MDZ008-NJZ007>010-012-015>019-PAZ060>062-070-071-101>106-
120800-
New Castle-Cecil-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
345 AM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms are likely later today and tonight. A few
storms may also be strong with a threat for gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ012-015-019-020-NJZ001-013-020>023-027-PAZ054-055-
120800-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-
345 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, southern New Jersey and northeast Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely later today and tonight. A few
storms may also be strong with a threat for gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-120800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
345 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely later today and tonight. A few
storms may also be strong with a threat for gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-120800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jul 11, 12:23 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
123 PM EDT Thu Jul 11 2019

DEZ001-002-NJZ016-021-PAZ060-070-101>103-111815-
Kent-New Castle-Salem-Cumberland-Western Montgomery-Delaware-Western
Chester-Eastern Chester-Berks-
123 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...
NORTHWESTERN KENT...NORTHWESTERN CUMBERLAND...SALEM...SOUTHEASTERN
BERKS...NORTHWESTERN MONTGOMERY...CHESTER AND DELAWARE COUNTIES...

At 120 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Birdsboro, Pennsylvania to near
Cheswold, Delaware. Movement was northeast at 30 mph.

Wind gusts up to 40 mph and pea size hail are possible with these
storms. Heavy downpours are likely.

Locations impacted include...
Wilmington, Dover, Newark, Bridgeton, Middletown, West Chester,
Chester, Pottstown, Phoenixville, West Norriton, East Norriton,
Pennsville, Coatesville, Westtown, Smyrna, Carneys Point,
Downingtown, Swarthmore, Elsmere and Kennett Square.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7565 4035 7538 4015 7537 4010 7546
      4003 7533 3985 7530 3978 7544 3968 7527
      3939 7523 3933 7532 3946 7554 3957 7551
      3962 7557 3971 7549 3972 7551 3962 7561
      3947 7559 3928 7542 3911 7570 4029 7590
TIME...MOT...LOC 1721Z 224DEG 25KT 4027 7583 3923 7566

Iovino
Special weather statement, Jul 11, 1:41 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT Thu Jul 11 2019

NJZ016>018-PAZ070-071-104-111945-
Salem-Camden-Gloucester-Eastern Montgomery-Delaware-Philadelphia-
241 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SALEM...
NORTHWESTERN CAMDEN...GLOUCESTER...SOUTHEASTERN MONTGOMERY...
PHILADELPHIA AND EASTERN DELAWARE COUNTIES...

At 241 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Radnor Township to near Alloway. Movement
was northeast at 25 mph.

Wind gusts up to 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Philadelphia, Camden, Gloucester City, Chester, Deptford, West
Deptford, Glassboro, Lindenwold, Bellmawr, Yeadon, Woodbury, Pitman,
Clayton, Conshohocken, Palmyra, Hatboro, Folcroft, Ambler, Swarthmore
and Paulsboro.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3950 7535 4002 7540 4022 7515 4016 7506
      4001 7504 3999 7506 4000 7504 3999 7504
      3969 7500
TIME...MOT...LOC 1841Z 221DEG 20KT 4005 7535 3954 7530

Iovino
Special weather statement, Jul 11, 1:44 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
244 PM EDT Thu Jul 11 2019

PAZ061-062-102>106-111945-
Lower Bucks-Upper Bucks-Lehigh-Eastern Montgomery-Western
Montgomery-Eastern Chester-Northampton-
244 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTGOMERY...
SOUTHEASTERN LEHIGH...BUCKS AND SOUTHEASTERN NORTHAMPTON COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ancient Oaks to Radnor Township.
Movement was northeast at 25 mph.

Wind gusts up to 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Allentown, Easton, Bethlehem, Norristown, Lansdale, West Norriton,
Forks, East Norriton, Emmaus, Quakertown, Perkasie, Doylestown,
Byram, Wilson, Conshohocken, Souderton, Bedminster, Ambler,
Hellertown and Nazareth.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4083 7519 4077 7517 4068 7520 4068 7517
      4065 7520 4057 7519 4057 7510 4029 7501
      4004 7534 4006 7536 4002 7542 4043 7555
      4045 7553 4047 7556 4056 7559
TIME...MOT...LOC 1844Z 223DEG 22KT 4054 7554 4003 7539

Iovino
Local storm report, Jul 11, 1:58 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            1 E POTTSTOWN           40.25N 75.62W
07/11/2019                   MONTGOMERY         PA   PUBLIC

            JACKSON ST AT KEIM ST FLOODED WITH ABOUT A
            FOOT OF STANDING WATER.

&&

JEO
Local storm report, Jul 11, 2:00 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            1 E SOUTH POTTSTOWN     40.24N 75.63W
07/11/2019                   MONTGOMERY         PA   PUBLIC

            FLOODING UNDER THE RAILROAD OVERPASS ON KEIN
            ST. NORTH OF INDUSTRIAL HWY.

&&

JEO
Local storm report, Jul 11, 2:15 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            1 WSW SANATOGA          40.24N 75.61W
07/11/2019                   MONTGOMERY         PA   PUBLIC

            FLOODING ON ARMAND HAMMER BLVD NEAR
            POTTSTOWN MEMORIAL MEDICAL CENTER.

&&

JEO

The radar

The Philadelphia radar (KDIX), 98 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Lightning, Warren

When
July 11, 2:28 PM EST
Where
Warren County, 0.87 mi NW of Bloomsbury
Reported by
Trained Spotter
Coordinates
40.660, -75.090

An electrical fire occurred due to a lightning strike.

Lightning, Hunterdon

When
July 11, 3:44 PM EST
Where
Hunterdon County, 1.72 mi WNW of Flemington
Reported by
Trained Spotter
Coordinates
40.510, -74.880

A house fire was reported due to a lightning strike.

Tornado, Burlington

When
July 11, 6:18 PM EST to 6:21 PM EST
Where
Burlington County, 0.59 mi W of Evesboro to 0.78 mi NE of Evesboro
Rating
EF1
Path length
1.27 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.931, -74.941

A brief and discontinuous tornado occurred in the Ramblewood and|Birchfield neighborhoods in Mount Laurel Township, Burlington |County, New Jersey. The tornado began in a relatively open area on|the Ramblewood Golf Course where tree damage and some soffit |damage occurred to a home. The tornado then crossed the golf |course into a wooded area. When the tornado emerged on the other |side, more tree damage occurred, including a hardwood tree snapped|off onto a house. Several other trees around Yorktown Drive and |Holiday Street sustained considerable damage. The tornado then |crossed Church Street into the Birchfield neighborhood. A few |trees were uprooted and one large pine tree was snapped about 10 |feet up from the ground near Viburnum Lane and Sumac Court. |Numerous other small trees were uprooted and large hardwood trees |branches were brought down in this area. A few apartment buildings|sustained minor soffit and gutter damage as well. The tornado |then crossed a small lake then snapped a large hardwood tree near |Marigold Court and Lake Drive. The tornado then lifted after |uprooting a couple of softwood trees along Meadowrue Drive.

Thunderstorm Wind, Burlington

When
July 11, 6:20 PM EST
Where
Burlington County, 0.53 mi E of Mt Laurel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.930, -74.890

Trees were reported down in this area of Mount Laurel. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 11, 6:20 PM EST
Where
Burlington County, 0.87 mi SE of Ramblewood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.940, -74.920

Wind blown debris was reported on Union Mill Rd at Elbo Ln. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 11, 6:21 PM EST
Where
Burlington County, 0.69 mi S of Evesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.920, -74.930

A tree was blown down onto a road near Ramblewood Country Club.

Thunderstorm Wind, Burlington

When
July 11, 7:03 PM EST
Where
Burlington County, 1.38 mi S of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.060, -74.650

A tree was downed in the right lane of NJ-68 southbound north of Monmouth Rd.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyThe tornado archive for New Jersey, 2019Warnings in New Jersey, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832941, 832942, 832944, 832945, 832946, 832947, 832950.